NSAIDs increase the risk of potentially fatal, stomach and intestinal adverse reactions (for example, bleeding, ulcers, and perforation of the stomach or intestines ). These events can occur at any time during treatment and without warning symptoms. Elderly patients are at greater risk for these adverse events. NSAIDs (except low dose aspirin) may increase the risk of potentially fatal heart attacks , stroke , and related conditions. This risk may increase with duration of use and in patients who have underlying risk factors for heart and blood vessel disease. Therefore, NSAIDs should not be used for the treatment of pain resulting from coronary artery bypass graft ( CABG ) surgery.
The use of topical NSAIDs gels or creams to treat pain has been reported to cause a photocontact dermatitis . Most commonly this has occurred with ketoprofen gel with an incidence of -/1000. Often the reaction appears after stopping the application when the skin is next exposed to sunlight. Therefore it is usually reported in summer. The reaction commonly extends beyond the area where the gel had been applied. The reaction can be severe, requiring hospital admission in some cases. Testing has shown this to be a photoallergic contact dermatitis , crossreacting with other NSAIDs including tiaprofenic acid, fenofibrate, oxybenzone and benzophenone. Bufexamac has also been reported to cause contact dermatitis .